How medicines can affect your weight

It might sound shocking, but popping a pill here and a pain-reliever there can be a hindrance to weight control - resulting in inevitable weight gain.

With easy availability and self-prescription habits, it is quite common for us to buy and use over-the-counter medicines for minor ailments like headaches and stomach cramps. Today, Dr. Pulkit Sharma, Clinical Psychologist & Psychoanalytical Therapist at VIMHANS, New Delhi, enlightens us about the top 6 such drugs that can affect your weight.

There are vast individual differences in weight gain due to antidepressants. While some people gain weight when put on some specific antidepressants, others do not. There are differences between various antidepressants in contributing towards weight gain. Types of antidepressants, which lead to weight gain, are trycyclic antidepressants and monoamine oxidase inhibitors.

Birth control pills:
Many people going in for birth control pills carry a fear that they may gain weight. While it is commonly believed that birth control pills cause weight gain, this claim is not supported by research evidence. As of now there is no conclusive evidence, whether birth control pills really cause weight gain.

Sleep aids:
While present day sleeping pills are safer as compared to the ones available in the past, side effects are likely. Drugs that contain melatonin can cause weight gain. It is a better option to try non-medicinal treatments for insomnia such as cognitive-behavior therapy.

Migraine meds:
Many people believe that migraine medicines can contribute to weight gain. Medicines used to treat migraine in some cases may actually contribute to weight loss rather than weight gain. However, avoid using these drugs to induce weight loss as they can have other potential side effects.

Steroids generally cause weight gain. However, the amount of weight gain depends upon the type of steroid, the length of use and constitutional characteristics of the particular individual. Steroids can also lead to accumulation of body fat in undesirable areas, which people dread for cosmetic reasons.

Diabinese, Insulase (chlorpropamide):
This drug can lead to either weight gain or weight loss depending upon the individual. It is therefore very essential to take all these drugs under regular supervision of a medical professional and follow a proper diet and exercise regimen.

Similar Threads: